Fentanyl is a synthetic opioid that is 50 to 100 times more powerful than morphine or oxy. It is prescribed for some patients with severe pain or pain after surgery. Unfortunately, like many prescription drugs it has found its way onto the street. It is particularly deadly. Deaths from fentanyl overdoses in the state of Minnesota went from 9 in 2015 to 39 in 2016.
Interviews of some patients on NPR explains that fentanyl gets mixed with other drugs and users don’t know what they are getting. Mixing it with heroin can be deadly. These patients report seeing nearly instant overdoses after taking the drug (usually intravenously). Because fentanyl causes seizures and chest paralysis, it is very hard to perform CPR.
Gobi is an educational program that that provides a self-administered guide to promote self-examination and a healthy lifestyle. Gobi is not a treatment program or intended to be a substitute for treatment. If you suspect your teenager is experiencing significant impairment because of opioid use they should receive a professional assessment by a trained clinician as soon as possible.